Tornadoes · United States · Kansas · 2013

EF0 tornado, Albert to Olmitz, Kansas, May 28, 2013

From Albert to Olmitz, this EF0 tornado ran 4.2 miles across Barton County on May 28, 2013, touching down at 6:37 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 28, 2013
Touchdown
6:37 PM CDT (23:37 UTC)
Lifted
6:44 PM CDT (23:44 UTC)
On the ground
7 minutes
Path length
4.2 miles (6.7 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Barton County
Touchdown point
38.450, -99.010
Lift-off point
38.487, -98.949
Record number
1305281737-01

What the Weather Service recorded

A couple severe thunderstorms spawned 2 weak tornadoes and produced ping-pong ball to golfball-sized hail in Barton & Lincoln counties early in the evening.

A nearly stationary rope tornado was reported along the Rush/Barton county line. The tornado remained in the country and caused no damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

The county was under a tornado watch, issued at 23:27 UTC and running to 01:47 UTC.

Issued (UTC)ExpiredProductOffice
23:27 UTC01:47 UTCTornado WatchICT
23:41 UTC00:16 UTCTornado WarningICT

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:38 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at May 28, 2:53 PM CDT, 3 hours 44 minutes earlier.

Area forecast discussion, May 28, 2:53 PM CDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
253 PM CDT TUE MAY 28 2013

.SYNOPSIS...
ISSUED AT 253 PM CDT TUE MAY 28 2013

IN THE UPPER LEVELS...A TROUGH EXTENDS FROM THE GREAT BASIN INTO THE
DESERT SW WITH THE MAIN PIECE OF ENERGY DIVING SOUTHEAST ACROSS THE
CENTRAL GREAT BASIN. THERE ARE SOME MORE MINOR IMPULSES AHEAD OF THE
MEAN TROUGH THAT ARE LIFTING NORTHEAST FROM IA DOWN INTO WESTERN OK.
AT THE SURFACE...A WEAK NEARLY STATIONARY BOUNDARY EXTENDS FROM
CENTRAL IA INTO CENTRAL KS AND THEN INTO WESTERN OK AND MAY PROVIDE
THE FOCUS FOR LATE AFTERNOON STORM DEVELOPMENT.

&&

.SHORT TERM...(THIS EVENING THROUGH THU)
ISSUED AT 253 PM CDT TUE MAY 28 2013

MUCH OF WHAT WILL HAPPEN THIS EVENING WILL BE DICTATED BY WHAT
OCCURS ALONG THE QUASI-STATIONARY SURFACE BOUNDARY THIS AFTERNOON.
STILL THINK THE BEST CONVECTIVE CHANCES WILL BE EARLY THIS EVENING
OVER MAINLY CENTRAL KS AS THE SURFACE BOUNDARY LIFTS BACK TO THE
WEST. HOWEVER...AT THIS POINT CONFIDENCE IS LOW ON HOW WIDESPREAD
THE COVERAGE WILL BE. STILL FEEL THAT AFTER MIDNIGHT THE BETTER
STORM COVERAGE WILL BE GENERALLY NORTHEAST OF THE FORECAST AREA.
OBVIOUSLY ANY STORM THAT GOES UP THIS EVENING WILL HAVE A GOOD
CHANCE TO BECOME SEVERE.

SURFACE LOW PRESSURE IS EXPECTED TO DEEPEN OVER WESTERN KS ON WED AS
AN UPPER WAVE APPROACHES FROM THE WEST. TO START THE DAY THE
DRYLINE WILL BE OUT NEAR THE KS/CO BORDER BUT WILL MOVE OUT DURING
THE AFTERNOON HOURS. CONFIDENCE IS HIGH THAT THE DRYLINE WILL STAY
WELL WEST OF THE FORECAST AREA DURING THE DAY. THE BIG QUESTION WILL
BE HOW MUCH ACTIVITY DEVELOPS ALONG THE DRYLINE OVER WESTERN KS. THE
NAM WOULD SUGGEST VERY LIMITED DEVELOPMENT WHILE THE GFS HAS MUCH
BETTER CONVERGENCE. EVEN WITH THE WAVE LIFTING OUT...BOTH THE NAM
AND GFS HAVE MAINTAINED QUITE A BIT OF CAPPING...ESPECIALLY ALONG
AND EAST OF HIGHWAY 14. WITH THE DRYLINE STAYING WEST OF THE
FORECAST AREA AND CONFIDENCE LOW ON THE AMOUNT OF STORM COVERAGE
ALONG IT...NOT ORALLY IMPRESSED WITH DAYTIME SURFACE CONVECTION ON
WED...ESPECIALLY ALONG AND EAST OF I-135. THE BIGGER STORY ACROSS
OUR FORECAST AREA WED MAYBE THE VERY STRONG SOUTH WINDS THAT WILL BE
IN PLACE MOST OF THE DAY. WOULD NOT BE SURPRISED TO SEE SOME GUSTS
APPROACHING 45 MPH OVER CENTRAL KS.

STILL CONFIDENT THAT THE MORE WIDESPREAD STORM ACTIVITY WILL BE FOR
WED NIGHT AS AN MCS DIVES SOUTHEAST ACROSS THE MAJORITY OF THE
FORECAST AREA.

BECOMING INCREASINGLY CONCERNED WITH SEVERE WX POTENTIAL ON
THU...ESPECIALLY ALONG AND EAST OF THE KS TURNPIKE. THE WED NIGHT
CONVECTION SHOULD PUSH THE BOUNDARY SOUTHEAST AND ALSO EXPECTING AN
OUTFLOW BOUNDARY TO BE OVER SOUTHERN KS. MORE IMPORTANTLY BOTH THE
GFS AND NAM FINALLY BRING A STRONG UPPER JET OVER SOUTH CENTRAL
KS AND ESPECIALLY OK. THE WEST/NW ORIENTATION OF THIS JET WILL SETUP
A PRIME SHEAR PROFILE FOR SUPERCELLS. IN ADDITION...WITH BACKING LOW
LEVEL WINDS AS SUNSET APPROACHES...TORNADOES WILL ALSO BE POSSIBLE
WITH ANY STORM THAT CAN REMAIN MORE ISOLATED. THE MAIN AREA OF
CONCERN WOULD BE ALONG AND SOUTHEAST OF THE KS TURNPIKE.

.LONG TERM...(FRIDAY THROUGH TUESDAY)
ISSUED AT 253 PM CDT TUE MAY 28 2013

ANOTHER ACTIVE DAY IN THE SVR WX DEPARTMENT LOOKS TO BE ON TAP FOR
FRI AS THE RICH LOW LEVEL MOISTURE REMAINS IN PLACE OVER EASTERN KS.
IN ADDITION...A VERY STRONG JET WILL REMAIN THROUGH ALL OF KS
PROVIDING GREAT SHEAR FOR SUPERCELLS. BY SAT AFTERNOON THE FRONT
SHOULD FINALLY PUSH OUT OF THE FORECAST AREA ALLOWING SOME RELIEF
FROM THE MUGGY CONDITIONS. PRECIP WILL REMAIN OUT OF THE FORECAST
FOR SUN AND MON AS THE UPPER WAVE TRACKS OVER THE OHIO VALLEY.

LAWSON

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1234 PM CDT TUE MAY 28 2013

LOW CLOUDS WILL BEGIN TO SCATTER OUT THIS AFTERNOON WITH GUSTY
SOUTH WINDS PERSISTING. STORMS EXPECTED TO DEVELOP OVER WESTERN
KANSAS AND PORTIONS OF CENTRAL THIS AFTERNOON AND MOVE EASTWARD
TONIGHT. THIS ACTIVITY COULD AFFECT A FEW TAF SITES IN CENTRAL
KANSAS TONIGHT...BUT COVERAGE IS NOT WIDESPREAD ENOUGH TO MENTION
AT ANY SITE AT THIS TIME. OTHERWISE SOUTH WINDS WILL BEGIN TO
REALLY INCREASE DURING THE DAY ON WEDNESDAY AS SURFACE PRESSURE
GRADIENT TIGHTENS UP.

JAKUB

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    69  79  67  82 /  20  20  60  40
HUTCHINSON      68  79  66  83 /  30  20  60  30
NEWTON          68  79  66  81 /  20  20  60  40
ELDORADO        69  79  66  80 /  20  10  70  50
WINFIELD-KWLD   69  79  67  81 /  10  10  60  40
RUSSELL         67  82  64  84 /  40  30  70  20
GREAT BEND      67  82  64  86 /  40  30  60  20
SALINA          69  81  65  81 /  30  20  70  40
MCPHERSON       68  80  66  82 /  30  20  60  40
COFFEYVILLE     70  81  69  78 /  10  10  60  60
CHANUTE         69  81  68  79 /  10  10  60  60
IOLA            69  81  67  79 /  10  10  60  70
PARSONS-KPPF    70  81  68  78 /  10  10  60  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 10 AM TO 8 PM CDT WEDNESDAY FOR KSZ032-033-
047>052-067>069-082-083-091>093.

&&
Hazardous weather outlook, May 28, 4:17 PM CDT, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
417 PM CDT TUE MAY 28 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-291900-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
417 PM CDT TUE MAY 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER SOUTHEAST KANSAS FOR
LATE THIS AFTERNOON AND EVENING. A FEW STRONG STORMS WITH HAIL UP TO
THE SIZE OF NICKELS WILL BE POSSIBLE.

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON
AND EVENING OVER CENTRAL KANSAS. LOCATIONS GENERALLY NORTH OF A
HUTCHINSON TO NEWTON...TO COTTONWOOD FALLS LINE WILL HAVE THE BEST
CHANCE FOR SEVERE THUNDERSTORMS. HAIL TO THE SIZE OF GOLF
BALLS...DAMAGING WINDS IN EXCESS OF 60 MPH AND LOCALLY HEAVY
RAINFALL WILL BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

VERY STRONG SOUTH WINDS WILL BE IN PLACE ACROSS MOST OF THE FORECAST
AREA ON WEDNESDAY. PLEASE REFER TO THE LATEST WIND ADVISORY FOR
ADDITIONAL DETAILS.

SEVERE THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY AFTERNOON FOR
LOCATIONS GENERALLY WEST OF INTERSTATE 135. HOWEVER...THE MORE
WIDESPREAD STORM ACTIVITY WILL LIKELY ARRIVE WEDNESDAY NIGHT AS A
LARGE COMPLEX OF STORMS DIVES SOUTHEAST.

SEVERE STORMS WILL BE LIKELY ON THURSDAY FOR LOCATIONS ALONG AND
SOUTHEAST OF THE KANSAS TURNPIKE. ANY STORM THAT DEVELOPS IN THIS
AREA WILL LIKELY PRODUCE VERY LARGE HAIL. ANY STORM THAT CAN REMAIN
MORE ISOLATED WILL ALSO HAVE THE POTENTIAL TO PRODUCE TORNADOES.

SEVERE STORMS WILL REMAIN IN THE FORECAST FOR FRIDAY INTO FRIDAY
NIGHT FOR MAINLY LOCATIONS SOUTHEAST OF THE KANSAS TURNPIKE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAYBE BE NEEDED LATE THIS AFTERNOON AND
EVENING ACROSS MAINLY CENTRAL KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

LAWSON

In the hours before

Special weather statement, May 28, 4:15 PM CDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
415 PM CDT TUE MAY 28 2013

KSZ070-282145-
GREENWOOD-
415 PM CDT TUE MAY 28 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREENWOOD COUNTY...

AT 414 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 12 MILES WEST OF EUREKA...AND MOVING NORTHEAST
AT 40 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3767 9650 3782 9653 3788 9652 3811 9634
      3787 9609
TIME...MOT...LOC 2116Z 228DEG 35KT 3781 9648
Special weather statement, May 28, 4:36 PM CDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
436 PM CDT TUE MAY 28 2013

KSZ049-282200-
SALINE-
436 PM CDT TUE MAY 28 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SALINE COUNTY...

AT 435 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR CULVER...OR 14 MILES NORTHWEST OF
SALINA...AND MOVING NORTHEAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3896 9760 3884 9773 3895 9793 3896 9792
      3897 9776
TIME...MOT...LOC 2137Z 223DEG 25KT 3894 9782
Special weather statement, May 28, 5:46 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
546 PM CDT TUE MAY 28 2013

KSZ047-282330-
BARTON-
546 PM CDT TUE MAY 28 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BARTON COUNTY...

AT 544 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES NORTHEAST OF GREAT BEND...AND MOVING
NORTHEAST AT 25 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3865 9899 3862 9848 3858 9847 3856 9847
      3856 9848 3843 9848 3826 9848 3826 9904
TIME...MOT...LOC 2246Z 216DEG 20KT 3842 9869
Special weather statement, May 28, 6:06 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
606 PM CDT TUE MAY 28 2013

KSZ032-047-048-050-282330-
BARTON-ELLSWORTH-RICE-RUSSELL-
606 PM CDT TUE MAY 28 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BARTON...ELLSWORTH...RICE AND RUSSELL
COUNTIES...

AT 602 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ACROSS BARTON AND ELLSWORTH COUNTY...MOVING
NORTHEAST AT 30 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3863 9904 3886 9821 3856 9805 3826 9903
TIME...MOT...LOC 2305Z 178DEG 28KT 3845 9885
Special weather statement, May 28, 6:27 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
627 PM CDT TUE MAY 28 2013

KSZ033-048-290000-
ELLSWORTH-LINCOLN-
627 PM CDT TUE MAY 28 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR ELLSWORTH AND LINCOLN COUNTIES...

AT 626 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES NORTHEAST OF ELLSWORTH...OR NEAR
ELLSWORTH...AND MOVING NORTHEAST AT 35 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3899 9809 3876 9793 3872 9793 3852 9847
      3882 9849
TIME...MOT...LOC 2327Z 236DEG 46KT 3881 9816
Special weather statement, May 28, 6:29 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
629 PM CDT TUE MAY 28 2013

KSZ047-290000-
BARTON-
629 PM CDT TUE MAY 28 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BARTON COUNTY...

AT 626 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ACROSS CENTRAL AND NORTHEAST BARTON
COUNTY...MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

&&

LAT...LON 3866 9904 3870 9848 3863 9847 3844 9848
      3833 9903
TIME...MOT...LOC 2329Z 194DEG 14KT 3855 9880

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Dodge City, (KDDC), 12:00Z

11.6 hours before the tornado, 112 km from the path. May 28, 2013.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2013-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -47036, lifted condensation level 2913 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 12:00Z on 2013-05-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 88 square meters per square second, 0 to 6 km bulk shear 51 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-47036 J/kg
Surface CAPE
117 J/kg
Mixed-layer LCL
2913 m above ground
0-6 km bulk shear
51 kt
0-1 km bulk shear
21 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.0 K/km

Open this sounding in Storm Lab

Dodge City, (KDDC), 00:00Z

0.4 hours after it, 112 km from the path. May 29, 2013.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2013-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -82863, lifted condensation level 3879 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 00:00Z on 2013-05-29The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 89 square meters per square second, 0 to 6 km bulk shear 29 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-82863 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
3879 m above ground
0-6 km bulk shear
29 kt
0-1 km bulk shear
15 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
7.7 K/km

Open this sounding in Storm Lab

The surface observations

Great_bend (GBD), 17 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
21:55 UTC9557.2250° 14 kt181001
22:15 UTC96.855.4190° 13 kt171000.7
22:35 UTC91.462.6190° 27 kt381000VCTS
22:55 UTC80.666.2180° 22 kt29999.7TS
23:15 UTC82.464.4190° 15 kt241000TS
23:35 UTC84.264.4180° 16 kt231000.3
23:55 UTC84.264.4170° 19 kt241001
00:15 UTC82.466.2170° 18 kt301001.7
00:35 UTC80.666.2170° 26 kt351001
00:55 UTC7764.4170° 24 kt301001
01:15 UTC7764.4160° 24 kt331001.4
01:35 UTC7762.6140° 21 kt311001.7

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Dodge City radar (KDDC), 117 km away, was scanning. The volume nearest the touchdown began at 23:37 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:37 UTCTORNADOAlbertBarton, KSGETTING MULTIPLE REPORTS OF ROPE TORNADOES NEAR OR JUST WEST OF ALBERT, NEAR THE BARTON-RUSH COUNTY LINE.
23:40 UTCTORNADO2 S OtisRush, KSROPE TORNADO REPORTED SOUTH OF OTIS.
23:42 UTCTORNADO7 W Great BendBarton, KS
00:55 UTCHAIL 1SchoenchenEllis, KS
01:12 UTCHAIL 1.51 N VictoriaEllis, KSTHESE PING-PONG SIZE HAIL STONES WERE FOUND JUST NORTH OF VICTORIA OFF OF I-70 INTERSTATE.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2013 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of May 28, 2013

24 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 283:08 PM CDTEF0Beaver, OK0.825
May 283:29 PM CDTEF0Beaver, OK1.825
May 284:16 PM CDTEF3Nemaha, KS4.4900
May 284:20 PM CDTEF1Nemaha, KS0.050
May 283:23 PM MDTEF0Sioux, NE6.375
May 284:45 PM CDTEF1Nemaha, KS0.050
May 284:05 PM MDTEF0Box Butte, NE2.250
May 285:33 PM CDTEF0Ottawa, KS0.025
May 285:45 PM CDTEF3Ottawa, KS2.31,000
May 287:35 PM EDTEF1Erie, PA1.7505$75,000
May 286:40 PM CDTEF0Rush, KS0.675
May 286:45 PM CDTEF0Deaf Smith, TX2.175
May 287:53 PM EDTEF1Erie, PA17.81502$300,000
May 286:13 PM MDTEF1Bennett, SD0.1201$100,000
May 288:47 PM EDTEF0Shiawassee, MI0.760$30,000
May 288:52 PM EDTEF0Shiawassee, MI0.5100$50,000
May 289:01 PM EDTEF1Genesee, MI2.3400$100,000
May 289:09 PM EDTEF1Shiawassee, MI9.9550$110,000
May 288:18 PM CDTEF0Grundy, IL1.920$5,000
May 289:25 PM EDTEF0Warren, PA2.850$10,000
May 289:30 PM EDTEF2Genesee, MI5.1500$225,000
May 289:54 PM EDTEF2Genesee, MI4.6300$350,000
May 289:58 PM EDTEF1Warren, PA4.2100$2,000
May 289:06 PM CDTEF0Deaf Smith, TX2.1150

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.